North Dakota, 2012

Hail in North Dakota, June 29, 2012

June 29, 2012 · NWS BIS · 1 event in 1 county or zone

An isolated strong thunderstorm developed over Slope County in southwest North Dakota. One report of large hail was received before the storm weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated strong thunderstorm developed over Slope County in southwest North Dakota. One report of large hail was received before the storm weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 5:27 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 29, 5:27 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT FRI JUN 29 2012

.DISCUSSION...
ONLY MINOR CHANGES MADE TO FIRST PERIOD TEMPS AND POPS. STORMS
HAVE FIRED NORTH OF BAKER MT. THERE IS ENOUGH CAPE/DEEP LAYER
SHEAR TO BE OF SOME CONCERN FOR SOME HAIL AND POTENTIAL STRONG
GUSTS GIVEN RELATIVELY DRY BOUNDARY LAYER...AND WILL BE MONITORING
CLOSELY. MORE WIDESPREAD STORMS ARE EXPECTED NORTHWEST AND NORTH
CENTRAL OVERNIGHT COINCIDENT WITH THE ARRIVAL OF THE MAIN SHORT
WAVE TROUGH.

&&

.AVIATION...
EXPECTED COVERAGE OF OVERNIGHT CONVECTION INVOF KISN/KMOT WARRANTED
INCLUSION OF 2 HOUR TEMPO GROUPS FOR TSRA WITH NEW TAF ISSUANCE.
MAINTAINED VCTS MENTION AT KBIS/KJMS BEGINNING AT 12Z SATURDAY.
ISOLD STORMS MOVING INTO FAR SOUTHWEST WILL BE MONITORED FOR
POTENTIAL IMPACT AT KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION/AVIATION...RK
Hazardous weather outlook, Jun 29, 7:14 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT FRI JUN 29 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
914 PM CDT FRI JUN 29 2012 /814 PM MDT FRI JUN 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FROM
WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA. A FEW OF THE STRONGEST
STORMS COULD PRODUCE HAIL AROUND QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY ACROSS CENTRAL NORTH
DAKOTA...ESPECIALLY THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD BE
SEVERE.

ANOTHER STRETCH OF THUNDERSTORM POTENTIAL EXISTS SUNDAY NIGHT
THROUGH MONDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION OVERNIGHT...BUT
ACTIVATION MAY BE NEEDED DURING THE DAY SATURDAY.

WAA/RK

In the hours before

Special weather statement, Jun 29, 6:29 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT FRI JUN 29 2012

NDZ031-032-040-300230-
BILLINGS-GOLDEN VALLEY-SLOPE-
729 PM MDT FRI JUN 29 2012

...SPECIAL WEATHER STATEMENT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN GOLDEN VALLEY COUNTY...MOVING
EAST AT 20 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY
RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  ALPHA...    GOLVA...       THREE V CROSSING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jun 29, 6:52 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT FRI JUN 29 2012

NDZ031-032-040-300245-
BILLINGS-GOLDEN VALLEY-SLOPE-
752 PM MDT FRI JUN 29 2012

...STRONG THUNDERSTORM IN SLOPE COUNTY...

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN FAR NORTHWEST SLOPE COUNTY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM. MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY
RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  AMIDON...   ALPHA...    THREE V CROSSING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY

The radar

The Bismarck radar (KBIS), 201 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Slope

When
June 29, 8:09 PM MST to 8:12 PM MST
Where
Slope County, 1.9 mi W of Amidon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.480, -103.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381438.